What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 3, 8:48 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 3, 8:48 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
948 PM EDT Wed Apr 3 2024
.SYNOPSIS...
Rain chances come to an end as the front moves offshore
tonight. The upper level low will cross the region on Thursday
bringing in a chance for widely scattered showers in the
afternoon hours. Dry conditions will return for the weekend with
cooler temperatures.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 945 PM EDT Wednesday...
Key Messages:
1. Severe threat is over. However, lingering showers and
isolated thunderstorms continue this evening before tapering
off, with clearing overnight.
2. An NWS Survey team will be heading up to the northern neck
to view storm damage in Northumberland and Richmond counties.
Results of the survey will be made available as soon as they are
available.
Cold front is pushing across the area this evening, and will be
offshore by midnight. While the severe threat has ended, there
are still scattered showers and embedded thunderstorms out
there mainly east of I-95 that are capable of producing small
hail and strong wind gusts, primarily across E VA and the
eastern shore over the next couple of hours, before tapering off
overnight. As the parent upper trough lifts out and sfc low
pressure center begins to move across the region, expect gusty
W-NW winds late this evening into the overnight hours, with
gusts to 25-35 mph around and just after midnight along the
coast, diminishing toward morning. Breezy with low temperatures
in the lower 40s tonight over inland areas and over the MD
eastern shore, mid to upper 40s along the E VA/NE NC coast under
a clearing sky.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
As of 330 AM EDT Wednesday...
Key messages:
1. Breezy, drier and cooler for the late week period.
2. A few light rain showers or sprinkles possible Thursday
afternoon and evening.
The upper level low will spin into the Mid-Atlantic region on
Thursday. Could see a slight breeze during the day as we are
positioned around the bottom of the shifting low center. Hi-res
models continue to show widely scattered showers rotating
around the low/ahead of it, so kept a chance of showers for most
of the area Thursday afternoon. QPF should remain fairly light
since the air will be much drier/less moist that what we are
seeing today. High temperatures will be in the upper 50s to
around 60.
Friday morning will start off chillier as low reach the mid to upper
30s for most of the area. The low shifts off along the New England
coast during the day. The slug of moisture will have moved away from
our area enough to give us a dry day on Friday. Though an
isolated shower can't be totally ruled out closer to the coast
as a weak shortwave skirts by late in the day. Highs will once
again be in the upper 50s to around 60 degrees. Expect a colder
night across the area Friday night as lows dip into the lower
30s across the western Piedmont and northwest locations, with
upper 30s to around 40 elsewhere.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM EDT Wednesday...
The upper low will slowly be pulling off the coast on Saturday
leaving us in north/northwesterly flow as surface high pressure
builds in to our northwest. Would expect some partly cloudy skies to
remain overhead. Saturday looks to be our coolest day, starting out
in the lower 30s out west Saturday morning, with highs holding in
the mid to upper 50s. Could see a higher potential for frost at
least over the western half of the CWA.
The surface high will push off to the east on Sunday as upper level
ridging slides into the Appalachians. This damp ridging will remain
over the Mid-Atlantic into early next week bringing cloud cover and
warming temperatures. Highs Sunday will be in the lower 60s, then
jumping into the upper 60s for Monday. Will have to keep an eye on
this cloud cover vs the solar eclipse timing as we get closer. A
disturbance may pass through on Tuesday bringing the return of rain
chances, but model differences are too distinct during this time
frame to nail down any specifics.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
As of 945 PM EDT Wednesday...
Cold front is pushing into the area to begin the 00z TAF period.
Spotty MVFR/LCL IFR is possible over the next couple of hours,
with clearing sky overnight. Rain chances will end from west to
east over the next 2-3 hours, with CIGs recovering to VFR after
03-04z into the overnight hours. Expect westerly winds to
become gusty overnight and through Thursday. Some widely
scattered showers/sprinkles will develop Thu afternoon.
Outlook: Dry and VFR conditions will prevail for Friday into
the weekend with wind diminishing.
&&
.MARINE...
As of 155 PM EDT Wednesday
Unsettled conditions will overspread the waters from late this
afternoon into the evening as a strong cold front approaches
the region from the west. Strong to severe storms will be
possible during this time. Any storms that form will have the
potential for strong winds, hail, and isolated tornadoes/
waterspouts. Plan to issue Special Marine Warnings as necessary
to cover this threat. Ahead of the cold front, winds will blow
from the south at 15-25 kt with gusts up to 30 kt. The cold
front then moves offshore this evening with winds turning WNW
and briefly increasing to 20-25 kt with gusts to 30 kt in the
Ches Bay, rivers, and Currituck Sound while areas offshore could
see a period of 25 kts with gusts 30-35 kt. Waves increase to
3-4 ft with the stronger S then W flow this afternoon into
tonight. Seas will build to 4-6 ft S and 5-8 ft N by early
evening with heights starting to decrease as winds become
westerly/offshore tonight. W or SW flow continues into Thursday,
generally 15-20 kt with gusts to 25 kt, especially for the
lower bay/rivers and Currituck sound where SCA headlines have
been extended out through 7 pm. With wave heights remaining AOA
5 ft offshore through Thursday, have also extended the SCAs on
the coastal waters through 7 pm. Winds are expected to decrease
during Friday before strengthening again Friday night into
Saturday as a secondary front swings through the region, turning
winds NW and building back to ~20 kt with gusts to 25 kt. High
pressure builds into the region from Sunday into early next week
with improved marine conditions expected.
&&
.TIDES/COASTAL FLOODING...
As of 945 PM EDT Wednesday
Minor tidal flooding is expected across the Bay side of the
lower MD Eastern Shore during the next high tide cycle late this
evening/early Thursday morning. Additional tidal flooding may be
possible in the same areas during the late morning/early
afternoon high tide cycle on Thursday. A Coastal Flood Advisory
is now in effect for the next high tide on the western (bay)
side of the eastern shore and added for the upper Chesapeake Bay
from Windmill Point to Lewisetta.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 1 AM EDT Thursday for Mdz021>023.
NC...None. VA...Coastal Flood Advisory until 1 AM EDT Thursday
for VAZ077-078- 085-086. MARINE...Small Craft Advisory until 6
AM EDT Thursday for ANZ630-631- 635. Small Craft Advisory until
7 PM EDT Thursday for ANZ632>634- 636>638-650-652-654-656-658.
&&
SYNOPSIS...JKP
NEAR TERM...MAM/JKP
SHORT TERM...JKP
LONG TERM...JKP
AVIATION...MAM/JKP
MARINE...JDM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 3, 6:19 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
719 PM EDT Wed Apr 3 2024
NCZ013>017-030>032-102-VAZ077-078-084>086-093-095>100-523>525-042330-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Northumberland-Lancaster-Gloucester-
Middlesex-Mathews-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Accomack-Northampton-York-Newport News-
Hampton/Poquoson-
719 PM EDT Wed Apr 3 2024
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ012-VAZ048-060>062-064>069-075-076-079>083-087>090-092-509>522-
042330-
Northampton-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Greensville-
Sussex-Surry-James City-Southampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
719 PM EDT Wed Apr 3 2024
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ021>023-042330-
Dorchester-Wicomico-Somerset-
719 PM EDT Wed Apr 3 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT THURSDAY...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ024-025-042330-
Inland Worcester-Maryland Beaches-
719 PM EDT Wed Apr 3 2024
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 3, 7:10 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
810 PM EDT Wed Apr 3 2024
VAZ068-069-513-515-040045-
Western Chesterfield VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Amelia VA-
810 PM EDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHESTERFIELD...WEST
CENTRAL HENRICO...CENTRAL AMELIA AND SOUTHEASTERN POWHATAN COUNTIES
AND THE CITY OF RICHMOND THROUGH 845 PM EDT...
At 810 PM EDT, Doppler radar was tracking a strong thunderstorm over
Amelia Courthouse, moving east at 55 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Chula around 815 PM EDT.
Moseley around 820 PM EDT.
Richmond and Bon Air around 835 PM EDT.
University Of Richmond around 840 PM EDT.
Other locations impacted by this storm include Flat Rock, Winterpock,
Pilkinton, Midlothian, Winterham, Paineville, Skinquarter, Maplewood,
Roslyn Hills, and Holly Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3759 7770 3756 7765 3757 7764 3757 7763
3758 7762 3759 7762 3761 7764 3764 7758
3743 7749 3739 7752 3726 7800 3727 7810
3740 7813
TIME...MOT...LOC 0010Z 247DEG 49KT 3735 7799
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
MillerSpecial weather statement, Apr 3, 7:21 PM EST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
821 PM EDT Wed Apr 3 2024
NCZ012-VAZ079-080-087-088-092-040045-
Northampton NC-Dinwiddie VA-Sussex VA-Southampton VA-Brunswick VA-
Greensville VA-
821 PM EDT Wed Apr 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NORTHAMPTON...
GREENSVILLE...SOUTHWESTERN SOUTHAMPTON...CENTRAL SUSSEX...
SOUTHEASTERN DINWIDDIE AND SOUTHEASTERN BRUNSWICK COUNTIES AND THE
CITY OF EMPORIA THROUGH 845 PM EDT...
At 821 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Purdy to near Radium to near Gasburg.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Emporia, Purdy, Jarratt, Barley, and Radium around 825 PM EDT.
Other locations impacted by these storms include Adams Grove,
Grizzard, Gum Forks, Bufford Crossroads, Lanes Corner, Booker, Yale,
Pleasant Shade, Henrico, and Slates Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3669 7775 3692 7764 3706 7718 3669 7726
3647 7764 3648 7765 3649 7773 3648 7775
3650 7782 3651 7786 3650 7787 3651 7789
3651 7790 3654 7790 3655 7802
TIME...MOT...LOC 0021Z 261DEG 25KT 3687 7759 3666 7766 3651 7792
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MillerLocal storm report, Apr 3, 7:48 PM EST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
848 PM EDT Wed Apr 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Dmg 3 NW Adkins Store 37.42N 77.14W
04/03/2024 Charles City VA 911 Call Center
911 Call Center reported a tree down on Lott
Cary Road. Time estimated from radar.
&&
RMMLocal storm report, Apr 3, 10:16 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1116 PM EDT Wed Apr 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM Marine Tstm Wind Tangier 37.82N 75.99W
04/03/2024 M59 MPH Accomack VA Public
Weatherflow station at Tangier Island
reported a wind gust to 59 mph.
&&
RRLocal storm report, Apr 3, 10:17 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1117 PM EDT Wed Apr 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM Marine Tstm Wind 5 SW Harborton 37.61N 75.91W
04/03/2024 E41 MPH Accomack VA Public
Weatherflow station at Silver beach recorded
a wind gust to 41 mph.
&&
RRLocal storm report, Apr 3, 10:19 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1119 PM EDT Wed Apr 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM Marine Tstm Wind 1 NNW New Point Comfort 37.32N 76.28W
04/03/2024 E44 MPH ANZ632 VA Mesonet
Weatherflow site at Windmill Point recorded
a wind gust to 44 mph.
&&
RR